To the Editor.—
In the July Archives (104:80, 1971) Young and Rosenberg describe a patient with cutaneous stigmas of heroin addiction. This and other papers suggest an illusion which may be contingent upon certain pharmacologic properties of the drug taken, or upon the psychological set of the patient. For example, the atrophic scars seen in cocaine addiction may be related to the vasoconstrictive properties of the drug.1
Report of a Case
A 23-year-old man consulted me recently with lesions involving his neck, scalp, arms, legs, and upper shoulders. Roughly circular granulomatous healing areas, excoriation, scars, and hyperpigmented areas characterized the eruption. He laced linear "track marks."The patient had taken 750 mg of methamphetamine hydrochloride (Methedrine) intravenously, and at other times injected the material into the skin. He used no other drugs, excepting occasional marihuana smoking. He enjoyed the sensation of sudden flushing and exhilaration after intravenous injection
Yaffee HS. CUTANEOUS STIGMAS ASSOCIATED WITH METHEDRINE (METHAMPHETAMINE). Arch Dermatol. 1971;104(6):687. doi:10.1001/archderm.1971.04000240111019
Customize your JAMA Network experience by selecting one or more topics from the list below.